I ran out of Metformin back in June for about a week. Since restarting it, I have had chronic pain in what feels like my neck muscles and in the muscles on the sides of my head. They have moved across my head from left to right. I am wondering if the metformin is causing this. I have been following Dr. Bernstein’s plan and I’ve been able to maintain BG levels at a daily average of 94.5mg/dl for the last two months. Since my BG is good, could it be that the metformin is causing the headaches? I also take 20 u. of Levemir twice daily. It really seems tied to the muscles because if I don’t move my neck around the pain gets worse like the muscles stiffen. I have never had a neck injury and I don’t have any back issues. Just inquiring if anyone has had a similar experience.
Hello Michael. Your have pretty good BG levels. Congratulatulations. I have been taking metformin (glucophage) for almost 2 years now. My physician warned me at first of certain side effects, and headaches are one of them (minor effects like diarrhea, gas and nausea among others and more serious ones like chest pains and allergies). I did have headaches at firsts but became tolerable until now it is practically non existent (after about 3 months). Its best to see your physician regarding your concern. Take care.
Definitely call the doctor. I was taken off of Metformin for a while then put back on. The second round of Metformin did do something with my muscles. I did not have head ache issues as you are describing but after about 2 months I couldn’t walk up a flight of stairs. I didn’t get winded but my legs felt shaky and weak like I just ran a marathon. There is blood work they can do to determine if anything is happening muscular with the meds.
Thank you, ladies, for your responses. I too have taken metformin for years. I believe at least 5 and I don’t recall any complications or even advertised side effects when I first started taking it. I also haven’t experienced any weakness, just pain/stiffness. It has only been since my BG numbers have fallen below a daily average of 100 and I’ve restarted the Rx that I’ve noticed the muscle stiffness/pain. I guess my question really is "do I even need the metformin anymore now that my daily BG is as low as it is? And, “is the action of the metformin on my body, along with the low BG levels, what’s causing the pain?” I am hesitant to confer with the doctor on this because he’s already told me that I am far beyond the realm of control that he’s familiar with so he’d probably first look in to physiological probs and not even consider that I may be over medicated. Going the route that my insurance would dictate (yes, I am extremely thankful I have what I do) means multiple tests on the physiological part that will incur large co-pays for questionable results and still leave me with the headaches.
"is the action of the metformin on my body, along with the low BG levels, what’s causing the pain?"
Pretty hard to answer that question…
I am currently in the position that my insurance is only accepted by a handful of Endo’s. So, with the help of a Type 1 friend & his doctor, I have chosen what he seems to think is the best endo on my list. She put me on Actos, Januvia and Levimir as a basal insulin. Well, I developed severe headaches within a month and suspected one or the other medications. Prior to this I was taking Januvia alone. After 3 months of headaches and at my very next appt. I mentioned them and asked could it be the combination of drugs. Automatically she said no, go see your primary and have this, that and the other tests run.
So, much to her surprise and certainly not to her liking, I took myself off the Actos. Magic happened, my headaches are gone and my BS has not risen from where it was!
Take what you want from my tale but sometimes I think we just need to take matters into our own hands. As long as you are armed with the knowledge and are able to test a lot to make sure you don’t let your BS out of control.
Thank you Samantha, your advice and experiences have certainly provided me information to contribute to my decision. I do believe that you are correct in that I will eventually have to take matters into my own hands. I pretty much lead on my treatment anyway so it’s up to me to deal with this one too. I have read where others dropped their Actos and/or Januvia with the same results as you have seen, so, that’s certainly a strong indication of a possible cause.